Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 159, NWS Nashville, TN

July 1, 2005Overton County, Putnam County, White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 1, 2005, 11:38 AM CDT for Overton County, Putnam County, White County, Tennessee. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 11:38 AM CDT (16:38 UTC)
Expired
Jul 1, 2005, 12:15 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Overton County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 96 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 12:05 PM CDTTSTM WND DMG10 Sw Livingston, TNTREE DOWN ON POWER LINES IN RICKMAN
Jul 1, 12:05 PM CDTTSTM WND DMGCookeville, TNTREES DOWN IN COOKEVILLE AND ACROSS THE NORTHERN PART OF THE COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1325 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 011638
SVROHX
TNC133-141-185-011715-
/O.NEW.KOHX.SV.W.0159.050701T1638Z-050701T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1138 AM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OVERTON COUNTY IN TENNESSEE
  PUTNAM COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF COOKEVILLE
  WHITE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF SPARTA

* UNTIL 1215 PM CDT

* AT 1133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM BAXTER TO 22 MILES SOUTHWEST OF SPARTA...OR
  ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF COOKEVILLE TO
  MCMINNVILLE...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COOKEVILLE BY 1145 AM CDT
  ALGOOD BY 1155 AM CDT
  SPARTA BY NOON CDT
  MONTEREY BY 1215 PM CDT

THIS LINE HAS A HISTORY OF WIND DAMAGE IN DEKALB COUNTY. SEEK SAFE 
SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 3630 8566 3580 8572 3580 8532 3631 8518

$$

GIRODO
1 follow-up statement
000 
WWUS54 KOHX 011657
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1156 AM CDT FRI JUL 1 2005

TNC133-141-185-011715-
/O.CON.KOHX.SV.W.0159.000000T0000Z-050701T1715Z/
WHITE TN-PUTNAM TN-OVERTON TN-
1156 AM CDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 PM CDT FOR
SOUTHERN OVERTON...PUTNAM AND WHITE COUNTIES...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ALGOOD TO 13 MILES SOUTHWEST OF DOYLE...
OR ALONG A LINE EXTENDING FROM COOKEVILLE TO 9 MILES EAST OF
MCMINNVILLE...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MONTEREY BY 1215 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 3631 8519 3617 8522 3614 8510 3610 8524
      3582 8531 3582 8566 3601 8562 3609 8569
      3608 8575 3614 8580 3626 8579 3621 8555
      3631 8549 3631 8519

$$

GIRODO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:30 AM CDT, 8 minutes earlier.

Area forecast discussion, Jul 1, 11:30 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE NASHVILLE TN
1130 AM CDT FRI JUL 1 2005

.DISCUSSION...
QUICK UPDATE TO INCREASE SHOWER/THUNDERSTORM CHANCE IN THE PLATEAU
WHERE CONVECTIVE COMPLEX APPEARS TO BE GROWING IN MODERATE
INSTABILITY. DAMAGING THUNDERSTORM WIND GUSTS POSSIBLE...AS ALREADY
OBSERVED IN DEKALB COUNTY A FEW MINUTES AGO.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

04
Hazardous weather outlook, Jun 30, 4:46 PM CDT, 18 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT THU JUN 30 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
446 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT
THUNDERSTORMS ACROSS FAR SOUTHWEST KENTUCKY BEGINNING TO SHOW
SIGNS OF WEAKENING...BUT STRONGER THUNDERSTORMS UPSTREAM IN MISSOURI
WILL CONTINUE TO MOVE THIS WAY...AS FRONT IN NORTHERN MISSOURI
MAKES A PUSH THIS WAY LATER TONIGHT. OTHERWISE...MAINLY SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS DURING EVENING IN MIDDLE
TENNESSEE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WEAK SURFACE FRONT WILL PASS THROUGH THE MID STATE ON FRIDAY.
THIS WILL PRODUCE AN INCREASE IN COVERAGE OF SCATTERED
THUNDERSTORMS...A FEW OF WHICH COULD BECOME SEVERE...WITH
DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS OF RAIN.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT ANTICIPATED
AT THIS TIME.

BOYD
01

In the hours before

Special weather statement, Jul 1, 10:55 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1055 AM CDT FRI JUL 1 2005

TNZ008>011-028>034-062>066-075-077>080-011700-
BEDFORD-CANNON-CLAY-COFFEE-CUMBERLAND-DEKALB-FENTRESS-GRUNDY-JACKSON-
MACON-OVERTON-PICKETT-PUTNAM-RUTHERFORD-SMITH-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WHITE-WILSON-
1055 AM CDT FRI JUL 1 2005

A CLUSTER OF STRONG THUNDERSTORMS IS MOVING EAST TOWARD THE PLATEAU
LATE THIS MORNING. AT 1050 AM...THE STRONGEST PART OF THE
GROUP OF STORMS WAS OCCURRING ACROSS SOUTHEAST WILSON COUNTY AND
CANNON COUNTY...WITH MOVEMENT TO THE EAST AT 20 TO 25 MPH.
THIS MOVEMENT WILL PUT THE ACTIVITY IN THE AREAS OF SMITHVILLE TO
MCMINNVILLE BY 1130 AM.

FREQUENT LIGHTNING STRIKES AND VERY HEAVY DOWNPOURS WILL ACCOMPANY
THESE STORMS. ALSO...FLOODING OF STREETS...ROADWAYS AND LOW LYING
AREAS WILL BE LIKELY. MOTORIST SHOULD BE ALERT FOR HYDROPLANING
CONDITIONS.

GIRODO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:06 AM CDTSevere Thunderstorm WarningOHXDeKalb24 min
Jul 1, 12:08 PM CDTSevere Thunderstorm WarningOHXGrundy22 min
Jul 1, 12:21 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.